Colorado, 2005Lightning Strike in Colorado, July 23, 2005
July 23, 2005 · NWS BOU · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 23, 1:35 PM MST, 7 hours 55 minutes earlier.
Area forecast discussion, Jul 23, 1:35 PM MST, 7 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
235 PM MDT SAT JUL 23 2005
.SHORT TERM...SUBTROPICAL MSTR IS INCREASING FM THE WEST THIS AFTN
AS THE UPPER LEVEL RIDGE SHIFTS TO THE EAST. WILL KEEP ONGOING RED
FLAG WARNING AS FUELS WILL BE QUITE DRY INITIALLY IN THE LOWER
LEVELS. MDLS ALSO SHOW SOME WEAK BUT FVBL QG OMEGA OVR NRN CO AS A
SHORT WAVE TROF PASSES OVER THE AREA. SUNDAY...AMS WILL MOISTEN UP
SIGNIFICANTLY AS MID AND UPPER LEVEL MOISTURE INCREASES FM THE WEST
AND LOW LEVEL THETA-E MSTR INCREASES FM THE EAST. NAM IS INDICATED
PW VALUES IN THE SOUNDINGS RANGING FM AROUND 1.25 INCHES AT DENVER
AND LIMON TO NEARLY 1.5 INCHES AROUND AKRON. THIS MAY BE OVERDONE
BUT ITS SIGNIFICANT NONETHELESS. CAPES RANGE FM 2000-2500 J/KG AT
DENVER AND LIMON TO 3500 J/KG NEAR AKRON. STORM MOTION IS NEARLY
ZERO AS WELL. ALL THIS COULD ADD UP TO SIGNIFICANT RAINFALL FOR
SOME AREAS SUNDAY AFTN AND EVNG. OUR STREAK OF 100 DEGREE DAYS WILL
END AT 5.
.LONG TERM...THE UPPER RIDGE IS STILL PROGGED TO FLATTEN SOMEWHAT
AND MOVE WELL EAST OF HERE BY SUNDAY NIGHT. A WEAK UPPER TROUGH IS
PROGGED ACROSS THE FORECAST AREA SUNDAY NIGHT. WEST-SOUTHWESTERLY
FLOW ALOFT IS THEN EXPECTED MONDAY AND MONDAY NIGHT..WITH ANOTHER
BIT OF TROUGH TO MOVE ACROSS LATE MONDAY/MONDAY EVENING. ON TUESDAY
A FAIRLY DECENT LOOKING UPPER TROUGH IS TO MOVE EASTWARD ACROSS THE
FORECAST AREA. THERE IS EVEN SOME UPWARD MOTION PROGGED ON THE QG
VERTICAL VELOCITY FIELDS OUT AHEAD OF THE TROUGH AXIS ON MONDAY AND
MONDAY NIGHT FOR OUR AREA. DEPENDING ON THE MODEL... EITHER ONE OR
TWO COOLER SURGES OF AIR MOVE INTO THE FORECAST AREA MONDAY NIGHT
AND TUESDAY. THE ETA IS CONSIDERABLY STRONGER WITH THIS FRONT ON
TUESDAY COMPARED TO THE GFS. FOR MOISTURE...MODELS HAVE QUITE A
BIT SUNDAY EVENING...THEN AGAIN MONDAY LATE IN THE DAY. BY LATER
MONDAY NIGHT AND MUCH OF TUESDAY...BOTH SHOW PLENTY OF MOISTURE...
EVEN AT THE LOWER LEVEL FOR THE EASTERN TWO-THIRDS OF THE FORECAST
AREA. THERE IS A PRETTY BROAD THETA-E AXIS OVER THE FORECAST AREA
SUNDAY EVENING THROUGH MONDAY EVENING. THE COLD FRONT MOVES IT OUT
LATE MONDAY INTO TUESDAY...BUT LATE IN THE DAY A THETA-E AXIS IS
PROGGED OVER CENTRAL COLORADO...OUR WESTERN FORECAST AREA. CROSS
SECTIONS SHOW THE BEST POTENTIAL INSTABILITY LATE DAY MONDAY...THE
OTHER PERIOD ARE OK...TUESDAY THE POOREST. LAPSE RATES ARE PRETTY
STEEP BUT THERE IS A MID LEVEL CAP AROUND THROUGH MUCH OF THE
PERIOD. ON TUESDAY...ITS VERY STABLE DOWN LOW OVER THE PLAINS WITH
THE NEW AIRMASS AROUND. THERE IS SOME CAPE AROUND SUNDAY EVENING
...THE BEST LATE DAY MONDAY. NOT TO MUCH ON TUESDAY. THE QPF GRIDS
SHOW PLENTY OF PRECIPITATION IN MOST AREAS SUNDAY EVENING...A BIT
MORE EVEN FORE MONDAY LATE IN THE DAY. QUITE A BIT LESS ON TUESDAY.
FOR POPS...WILL CHANGE LITTLE FOR SUNDAY EVENING AND MONDAY LATE
DAY...MAYBE UP THEM A BIT OUT ON THE EASTERN PLAINS FOR THOSE
PERIODS. ON TUESDAY...WILL LEAVE THEM OUT OF MOST OF THE PLAINS...
SAVE THE IMMEDIATE FRONT RANGE PLAINS. TEMPERATURES LOOK TO BE 2
TO 3 C WARMER ON MONDAY FOR HIGHS OVER SUNDAYS VALUES. TUESDAY
LOOKS TO COOL ON THE ETA...WILL DROP READINGS SOMEWHAT FROM THE
CURRENT GRIDS...ACTUALLY BELOW SEASONAL NORMALS. WILL NOT GO HOG
WILD JUST YET.
FOR THE LAST FOUR DAYS...WEDNESDAY THROUGH SATURDAY...THE MEDIUM
RANGE HAVE THE UPPER TROUGH EAST OF US BY WEDNESDAY WITH
WEST-NORTHWESTERLY FLOW ALOFT INTO THURSDAY. BY THURSDAY NIGHT THE
UPPER RIDGE IS BACK CENTERED OVER COLORADO. ITS PROGGED TO STAY IN
PLACE AND STRENGTHEN A BIT THROUGH SATURDAY. MOISTURE IS
FAIR...WILL KEEP SOME LIMITED POPS IN...WITH CLIMATOLOGY IN MIND FOR
THE MOST PART.
&&
.BOU...RED FLAG WARNING FIRE WEATHER ZONES 212..214..215..216..AND
218...238>241 TIL 9 PM TONIGHT.
COOPMEINERS/KOOPERHazardous weather outlook, Jul 23, 10:00 AM MST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT SAT JUL 23 2005
COZ030>051-241200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1100 AM MDT SAT JUL 23 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS
BY THIS AFTERNOON...WITH A FEW OF THESE MOVING EASTWARD ONTO THE
PLAINS LATE THIS AFTERNOON AND EVENING. INITIALLY...THE STORMS WILL
PRODUCE FREQUENT LIGHTNING AND STRONG GUSTY WINDS...BUT LITTLE IN
THE WAY OF RAINFALL. THIS WILL INCREASE THE RISK OF NEW WILDFIRES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
COOPER/KOOPMEINERS
Lightning, Morgan
- When
- July 23, 9:30 PM MST
- Where
- Morgan County, Brush
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.263, -103.810 (the zone’s center; the record gives no point)
Lightning struck a home, damaging the roof and upstairs bedroom. Electricity was blown throughout the house.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Alabama, July 23, 20052 deaths · 1 event
- Rip Current in South Carolina, July 23, 20052 deaths · 1 event
- Hail and Damaging Winds in Oklahoma, July 23, 20051 death · 1 injured · $80,000 · 1 in hail · 26 events
- Heat in Mississippi, July 23 to 27, 20051 death · 39 events
- Flash Flood and Hail in Wisconsin, July 23, 20053 injured · $717,000 · 1.25 in hail · 16 events
- Flash Flood and Hail in Minnesota, July 23, 20051 injured · $250,000 · 77 kt wind · 49 events
- Hail and Damaging Winds in Wisconsin, July 23, 2005$309,000 · 65 kt wind · 36 events
- Damaging Wind in Missouri, July 23, 20051 injured · $200,000 · 70 kt wind · 1 event
- Damaging Wind in Arizona, July 23, 20051 injured · $200,000 · 65 kt wind · 1 event
- Damaging Winds in Wisconsin, July 23, 20051 injured · $72,000 · 68 kt wind · 19 events
- Damaging Winds in Wisconsin, July 23, 2005$75,000 · 65 kt wind · 16 events
- Tornado and Flash Flood in California, July 23, 2005$68,000 · F0 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466375.